Methotrexate/Omeprazole: I have been unable to... - PMRGCAuk

PMRGCAuk
9,445 members16,629 posts

Methotrexate/Omeprazole

I have been unable to reduce below 10 mg pred after 5 years. Rheumatologist put me onto methotrexate/follicles acid to see if after some months I could then reduce. I am taking omeprazole and the literature says there could be a reaction. Any advice please.

7 Replies
oldestnewest

"Talk to your doctor before using methotrexate together with omeprazole. Using these medications together can increase the blood levels and side effects of methotrexate. Your doctor or pharmacist may be able to offer suggestions on safer alternatives if you require treatment for stomach acid or ulcer while you are being treated with methotrexate. However, if your doctor does prescribe these medications together, you may need a dose adjustment or special tests to safely use both medications. It is important to tell your doctor about all other medications you use, including vitamins and herbs. Do not stop using any medications without first talking to your doctor."

And the professional bit says:

"... elimination of MTX was significantly delayed during cycles with omeprazole but became normal during subsequent cycles after omeprazole was discontinued or substituted with ranitidine. In another case, coadministration of pantoprazole and low-dose pulse MTX (15 mg IM once a week) resulted in severe myalgia and bone pain for several days following each of five MTX injections. The symptoms subsided dramatically and eventually disappeared after pantoprazole was replaced with ranitidine. A subsequent rechallenge led to reappearance of symptoms."

Which in plain English means the omeprazole stops your body excreting the mtx and that can mean the blood level gets higher than expected. It is more likely at higher doses than are probably used in PMR though no figures are quoted. It could lead to liver problems (one of the common reasons for having to stop mtx) or worse mouth ulceration (more folic acid might be advisable). And the simplest answer is to stop the Omeprazole and take the older ranitidine (Zantac) which does exactly the same thing as a PPI but doesn't cause this problem as it has a different mechanism.

You can simply replace the omeprazole with ranitidine without problems - you can't just stop taking it as it may lead to what is called rebound excess acid production which is exactly why you are taking it in the first place. But the ranitidine will avoid that.

1 like
Reply

Many thanks for that. I have this morning checked with the Rheumi and he says it will be OK.

1 like
Reply

I imagine there are several people already doing it! PMR mtx doses are pretty low.

Reply

Ranitidine didn’t work for me at all. Still had burning painful stomach. It got so bad I didn’t want to eat and lost nearly a stone before going to the doctor. She immediately put me on Lansoprazole which works like magic.

Liz

Reply

That’s very interesting, Thanks!

I take MTX once a week. I’ve found that taking it last thing at night works best for me as I sleep through any side effects. As I take the Omeprazole and pred in the morning, I wonder if this helps to avoid the interaction problem.

Reply

I think it is probably that the increase in retained mtx is minimal - the data sheets are designed to cover all levels of use and the amount used in PMR is very low. Most problems will arise at the doses used for chemotherapy (the side effects there are horrible my husband says) or the higher RA doses. Mind you - mtx can make people feel yuk even at low doses.

1 like
Reply

Ah, thank you. That makes sense.

Reply

You may also like...